I hope everyone is having a good day. OK- I let my pm doctor know about the things going on when I take the Avinza (blurred vision, funny taste in mouth, ringing in ears, itchy bumps/rash, etc.) and they were not positive it was an allergy, so they told me to continue taking it.
I did as I was instructed, and again those same things happened, only this time I broke out in the red itchy bumps/rash on my neck, chest, arms & stomach. All the other side effects happened too. I immediately took some benedryl which helped with the rash & itching.
I called my pm doctor's office and they called me back and told me that the doctor was out of town, so there is nothing that can be done as far as changing/altering my medications. They told me that in the mean time, if the pain gets really bad to go to the ER and that they would see me on my next appt. day, July 17th. I totally understand that nothing can be done with my pm being out of town, but if I go to the ER, they really won't touch me since I'm in pain management. I mean, I would tell them I'm in pain management and would tell them (and bring with me) the medications I'm taking and they would see that I've only taken a few of the Avinza, but still, I'm sure they would not prescribe anything to help with the pain.
I couldn't call them back right away because my cell phone battery died and I didn't have the charger with me, so I called when I got home and the office was closed. I left a message asking if my doctor could fit me in sooner so we can address this situation. I don't want to go to the ER and waste the $150.00 co-pay, but I really don't want to be in excruciating pain for another week. I just wonder why they didn't suggest an earlier appointment unless my doctor will be out of town until then.
I think at this point, I will be relying heavily on my TENS unit, ice & heat packs and Motrin and keep my fingers crossed that I can deal with it. I've been in pain for over 2 years now, so what's another week, right?
Anyway, just needed to vent a little. Sorry for rambling on.
Goodmorning Lezlee - You really are in a tough position! I guess there is nobody taking calls for your PM while he/she is out of the office. I think that a PM practice is one of those specialties that really needs to have a backup doc on call when the primary doc is gone, don't you? I can't remember if you said that you signed a contract at the PM practice. If the office told you to go to the ER if the pain got too bad, then it sounds like they are giving you permission to accept whatever treatment the ER doc suggests. What meds had you taken before the Avinza? I don't remember your med history at the moment. If I were you I would try and get the office to fit you in much sooner than July 17th in order to address the med problem. But I think I might also go to the ER, bring my meds as you suggested, and see what the doc there has to offer. I sure hope that you get some relief quickly - being in pain AND having an allergic reaction to a drug is a horrible combination. Keep us posted - All the best - KathyMac
Thank you so much for your reply. Now I feel better, and don't feel so much like I'm over reacting. Yes, I did sign a contract with my pm doctor and it was very specific about things having to do with pain medications and not receiving any narcotic scrips from anyone but my pm doctor. But, like you said, they said that my doctor said to go to the ER if the pain gets unbearable. I think I will call and hopefully, at least the nurses will be in and they can fax me something on their letterhead to the ER saying that it's ok to treat me this one time?
Yes- I agree about this type of practice needing a back-up doctor available in certain situations. As far as my medical history, I had 7 surgeries on my right knee in 2 years time starting in 2003 and have had nothing but constant, chronic pain & problems and also have saphenous neuropathy, I now have bad back pain for over a year now because I still have no quad in my right leg, therfore do not walk properly. Have been through umpteen rounds of PT for knee and back. I was recently diagnosed with hypermobility syndrome and hyperlaxity too. Whew- what a list. I know I don't have it as bad as many others, but I do live with chronic pain and have since the softball injury that started all of this in June 2003. June 17th, 2003 it was. How sad I remember the exact day, huh?
It won't suprise me if I am allergic to the Avinza because throughout this entire ordeal with knee surgeries, I have found out I'm allergic to Phenergan, Ultram, Darvocet, Demerol, and now, possibly Avinza.
I did leave a message with the PM office asking if there was any way they can get me in sooner unless the doctor is going to be out until the 17th. So far, no call back. I'm patient though, so I'll give it some time.
Again, thank you for the help. Any information and support is greatly appreciated. I hope you have a great day and a wonderful weekend.
The rash is definately a sign of an allergic reaction to the medication. I would not continue taking it. Because the doctor is out of town his office DID tell you to go to the ER if the pain gets too bad that's exactly what I would do if the pain gets to the point you can not tolerate it. You wouldn't be breaking your contract if you signed one because you would be doing exactly as they instructed.
Keep in mind though that the ER may not prescribe anything, they may only give you an injection of Demmerol or something similiar but may not actually give you any medication or a prescription to help you out until you can see your doctor on the 17th.
Thank You Kissa-
Yeah, the Avinza is out. No more going in this body. I am going to try and tough it out, but if I need to I will go to the ER, even if they are only able to give me a shot. You know, I've been in pain for so long and hadn't really been on the Avinza long enough see any real results, so it's not like I've had lots of time with really low pain and now will have the bad pain spike again. I will stand it for just as long as I can. Hopefully they will call me back and tell me to come earlier than the 17th.
And, yes, they did tell me I could go to the ER, so you are right, I wouldn't be breaking the contract. I do feel much better now.
A friend of my mom's is allergic to Demerol, Darvocet, Oxycodone, Hydrocodone, Morphine and almost every opiate based medicine she has tried. She breaks out in a huge rash all over that itches intensely and sometimes her face swells up. It really sucks for her because she has cancer and there's little she can do that really helps with her pain. I'm sworry you're in that position too.
It's a scary experience because I've had one similar with Imitrix (a migraine medicine) - my face and throat swelled up and I couldn't breathe. Benadryl worked really well though, otherwise I would have gone to the ER.
Imitrex is another one I can't take. I suffer migraines too, and unfortunately, all of the "migraine" medicines are a no go for me, Imitrex, Zomig, you name it. Toradol is a non-narcotic and it actually does work on most of my migraines.
I hope they can find a way to treat your mother so that she isn't in so much pain. I know it must be hard on her as well as you and your family to deal with her having cancer and being in pain as well. I wish all of you the very best.